California, 2006Wildfire and High Wind in California, December 2 to 3, 2006
December 2 to 3, 2006 · NWS SGX · 4 events in 3 counties and zones
Strong high pressure over the Great Basin resulted in gusty Santa Ana Winds across Southern California. The wind was particularly strong in San Bernardino.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure over the Great Basin resulted in gusty Santa Ana Winds across Southern California. The wind was particularly strong in San Bernardino. At Palm Avenue Elementary School, the wind gusted over 75 mph seven times with a peak gust of 92 mph at 6:39 AM on the 3rd. Downed power lines sparked a small fire that burned less than an acre of land. The wind was also quite strong in the Santa Ana Mountains and foothills. Fremont Canyon RAWS measured numerous wind gusts greater than 60 mph, including a peak gust of 75 mph between 8:30 and 9:30 AM. While most of San Diego County escaped the worst of the wind, there were still isolated reports of damage, including 16 downed power poles along Valley Center Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 2, 1:20 PM PST, 4 hours 40 minutes earlier.
Area forecast discussion, Dec 2, 1:20 PM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PST SAT DEC 2 2006
.SYNOPSIS...HIGH PRESSURE REBUILDING OVER THE GREAT BASIN WILL BRING
ANOTHER ROUND OF STRONG AND GUSTY SANTA ANA WINDS THROUGH SUNDAY.
THE STRONGEST WINDS WILL DEVELOP LATER THIS EVENING AND CONTINUE
INTO SUNDAY AFTERNOON. WINDS WILL DECREASE GRADUALLY SUNDAY NIGHT
THROUGH TUESDAY. OTHERWISE...SKIES WILL BE CLEAR WITH MILD DAYS...
COOL NIGHTS AND VERY LOW HUMIDITIES. ONSHORE FLOW WILL DEVELOP AND
SLOWLY INCREASE THE SECOND HALF OF NEXT WEEK AND BRING A RETURN OF
THE MARINE LAYER. A PACIFIC SYSTEM HAS THE POTENTIAL TO BRING
PRECIPITATION BY NEXT WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
OFFSHORE PRESSURE GRADIENTS WERE TEMPORARILY HOLDING NEAR -11 MB
SAN-TPH EARLY THIS AFTN BEFORE THEY JUMP HIGHER THIS EVENING. THE
MOST RECENT OBSERVED LOCAL ENE WIND GUSTS WERE 35-45 MPH NEAR THE
WIND PRONE PASSES/CANYONS. STRONGEST WINDS WILL OCCUR LATER TONIGHT
THRU EARLY SUNDAY AFTN...GUSTING AROUND 65 MPH NEAR PASSES/CANYONS.
GOOD CONTINUITY DURING THE PAST FEW FORECAST MODEL RUNS WITH THE
WIND STRENGTH. SOLID THERMAL SUPPORT AS A REINFORCEMENT OF COLDER
AIR SURGES SOUTH FROM NV LATER TONIGHT. GRADIENTS APPROACH 16 MPH
SAN-TPH AND WINDS ALOFT ARE FAVORABLE/WELL ALIGNED WITH 25-35 KTS
FCST NEAR 850 MB.
WINDS WILL GRADUALLY DECREASE AFTER 4 PM SUNDAY...HOWEVER GRADIENTS
WILL SUPPORT CONTINUED GUSTY EAST WINDS SUNDAY NIGHT AND MONDAY
PARTICULARLY NEAR SAN DIEGO COUNTY MTNS/VLYS AND NEAR BEAUMONT.
FIRE WEATHER CONCERNS CONTINUE WITH RED FLAG WARNING DUE TO THE
WINDS AND EXTENDED DURATIONS OF VERY LOW HUMIDITIES THROUGH
SUNDAY...AND EXPECT THE OVERALL HAZARD TO LINGER THRU TUE.
DAYTIME TEMPS REMAIN MILD W OF THE MTNS AGAIN THIS AFTN...BUT WILL
HAVE SOME COOLING SUNDAY DUE TO COLD AIR ADVECTION FROM THE GREAT
BASIN. NIGHTTIME TEMPS CHILLY IN THE WIND-SHELTERED AREAS BUT MILD
IN THE WINDY AREAS.
ONSHORE FLOW WILL SLOWLY RETURN TUE/WED...AND THE MARINE LAYER WILL
GRADUALLY START TO BUILD THEN. THE MID-PACIFIC JET STREAM WILL BE
FAIRLY ACTIVE ON/JUST NORTH OF OUR LATITUDE MOST OF NEXT WEEK...AND
A SYSTEM ASSOCIATED WITH THAT JET COULD MOVE INTO CALIFORNIA AROUND
THE END OF THE WEEK. CURRENT MODELS HAVE THE SYSTEM APPEARING FAIRLY
WEAK AND FAST MOVING...BUT THIS COULD HAVE SUFFICIENT MOISTURE FOR
PRECIP AS A MADDEN-JULIAN OSCILLATION (OR MJO) SIGNATURE COULD BE
DEVELOPING OVER THE EQUATORIAL MIDDLE-WEST PACIFIC.
&&
.AVIATION...
NORTHEAST FLOW WILL STRENGTHEN THROUGH SUNDAY AFTERNOON THEN
DECREASE WITH THE STRONGEST FLOW EXPECTED TONIGHT AND EARLY SUNDAY.
EXPECT LOW LEVEL WIND SHEAR ESPECIALLY NIGHT TIME HOURS WHEN THE
INVERSION DEVELOPS AND COASTAL AIRPORTS AFTERNOONS WITH WEAK ONSHORE
FLOW NEAR THE SURFACE.
ALONG WITH THE WIND SHEAR PROBLEM...ALL AREAS WEST AND SOUTHWEST OF
THE MOUNTAINS WILL EXPERIENCE MOUNTAIN WAVE ACTIVITY WITH MODERATE
TO SEVERE TURBULENCE THROUGH EARLY SUNDAY EVENING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR THE MOUNTAINS AND INLAND EMPIRE FROM 4 PM THIS
AFTERNOON TO 4 PM SUNDAY. SEE LAXNPWSGX.
WIND ADVISORY FOR ORANGE COUNTY COASTAL AREAS AND SAN DIEGO COUNTY
VALLEYS THROUGH 4 PM SUNDAY. SEE LAXNPWSGX.
RED FLAG WARNING FOR THE MOUNTAINS...INLAND VALLEYS AND ORANGE
COUNTY COASTAL AREAS THROUGH TUESDAY. SEE LAXRFWSGX.
&&
PUBLIC...LAVIS
AVIATION...ECC
Hazardous weather outlook, Dec 2, 4:30 PM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 PM PST SAT DEC 2 2006
CAZ042-048-050-055-056-057-058-060-061-062-031200-
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
430 PM PST SAT DEC 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TONIGHT.
A HIGH WIND WARNING IS IN EFFECT FOR THE MOUNTAINS AND THE INLAND
EMPIRE TO 4 PM SUNDAY. A WIND ADVISORY IS IN EFFECT FOR ORANGE
COUNTY COASTAL AREAS AND SAN DIEGO COUNTY VALLEYS THROUGH 4 PM
SUNDAY. SEE LAXNPWSGX FOR MORE DETAILS.
A RED FLAG WARNING REMAINS IN EFFECT FOR THE MOUNTAINS...INLAND
VALLEYS AND ORANGE COUNTY. SEE LAXRFWSGX FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
THE STRONG SANTA ANA WINDS WILL CONTINUE SUNDAY. WINDS WILL DECREASE
SUNDAY NIGHT AND MONDAY...HOWEVER GUSTY CONDITIONS WILL PERSIST IN
THE MORE WIND PRONE LOCATIONS. PROLONGED LOW RELATIVE HUMIDITY WILL
PERSIST SUNDAY THROUGH TUESDAY WITH CRITICAL FIRE WEATHER
CONDITIONS. A RED FLAG WARNING IS IN EFFECT. SEE LAXRFWSGX FOR MORE
DETAILS.
HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT THROUGH 4 PM
SUNDAY. SEE LAXNPWSGX FOR MORE DETAILS.
LAVIS/MOEDE
Event by event
2 high wind, 1 wildfire, 1 strong wind. Local standard time, as filed.
Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- December 2, 6:00 PM PST to December 3, 2:30 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Reported by
- Newspaper
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Damage to wires on a power pole sparked a 100 acre wildfire in Norco. No structures were damaged and no injuries were reported.
High Wind, Santa Ana Mountains and Foothills
- When
- December 2, 10:30 PM PST to December 3, 9:30 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- December 3, 2:45 AM PST to 6:45 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Strong Wind, San Diego County Valleys
- When
- December 3, 8:55 AM PST
- Where
- San Diego County Valleys forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Unknown
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Estimated wind gust based on numerous downed power pole reports from Valley Center. While a few gust over 40 mph were observed across San Diego County, most observations in the area reported wind gusts of less than 30 mph.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, December 2 to 8, 20067 deaths · 5 injured · 1 event
- Wildfire and High Wind in California, December 2 to 5, 20062 injured · $10 million · 56 kt wind · 5 events
- Heavy Snow in Alaska, December 2 to 3, 20064 events
- Flash Flood and Heavy Rain in Hawaii, December 2, 20063 events
- Lake-Effect Snow in Michigan, December 2 to 3, 20062 events
- Waterspout in Gulf of Mexico, December 2, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6693, 4938, 4937, 4939.